Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Anyone got this problem? Sliabh6

Posted by Sunnely on June 7, 2001, at 1:00:05

In reply to Anyone got this problem?, posted by Sliabh6 on June 6, 2001, at 22:28:51

Hi Sliabh6,

Risperdal, Celexa, and even Effexor are capable of raising the prolactin level. (Actually, the normal value for prolactin level is less than 18.5 ng/ml.)

Secreted by the anterior pituitary, the hormone prolactin has obvious advantages for species survival. Elevated blood levels of prolactin after birth enables milk secretion. At the same time, prolactin suppresses ovulation and depresses libido, making it less likely that a newborn baby will face a competing sibling in the near future. The secretion of prolactin is under complex neuropyhsiological control, and several neurotransmitters regulate its release, including dopamine, serotonin, gamma-aminobutyric acid (GABA), acetylcholine, and endorphins.

Antipsychotic drugs (especially the older ones) that block dopamine receptors often cause elevated prolactin (hyperprolactinemia) resulting in stoppage of menses, secretion of breast milk, and decreased libido. SSRIs too, have been shown to increase prolactin, possibly via a decrease in dopamine neurotransmission. GABA and endogenous opioids enhance the release of prolactin by inhibiting dopamine release. Of course, high prolactin levels (usually above 200 ng/ml) sometimes result from a pituitary tumor. And believe it or not, the following physiologic factors can also cause hyperprolactinemia: 1. sleep (peaks between 4 am and 6 am, followed by a decline soon after awakening; lowest levels reached 1-3 hours later; rarely exceeds 30 ng/ml); 2. exercise, and 3. stress (stress-induced increases in prolactin have been implicated in cases of infertility when a medical condition cannot be demonstrated).

Among the three drugs that you take, Risperdal is the one more commonly reported to elevate prolactin levels. This is due to its dopamine receptor blocking effect (D2 receptor). However, if indeed prolactin level elevation is due to Risperdal, it generally return to normal once it is discontinued. Since you have already discontinued this drug, I assume in November, I highly doubt it is still the culprit. Celexa, being an SSRI (the most selective) and Effexor, also with an SRI effect, are probably contributing to the prolactin level elevations via serotonin's negative effect on dopamine.

If possible, consider lowering the dose of Celexa (first) as this may alleviate the problem. If this is not possible, the addition of a dopamine agonist such as bromocriptine (Parlodel) or amantadine (Symmetrel) may be helpful.

BTW, has your thyroid functions been checked? With such a prolactin level, I highly doubt you will need to undergo head CT or MRI to rule out a pituitary tumor. Won't be surprised, however, if your doctor suggests this especially if prolactin level remains elevated.

+++++++++++++++++++++++++++++

> Hi, I've been taking 225 Effexor, 60 Celexa, and 1.5 risperdal for about 7 years. Up till last Nov I was doing pretty well with it, then I started getting so exhausted I couldn't even drive. I quit taking the risperdal, but it didn't help. Now I have full blown breast milk, no, I havn't had a kid in 6 years. My Prolactin is low, less than 60 and my OBGYN has written me off to mt GP. MY shrink says if I was taking the risperdal I would have an elevated Prolactin level and possibly the milk problem. But doesn't know why I've got it now. Any ideas?


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Sunnely thread:65608
URL: http://www.dr-bob.org/babble/20010605/msgs/65627.html